':< %, ,
HALIFAX (CP) — An expert says there were “many red flags” warning that Howard Hyde was suffering from excited delirium in the hours before he died in a jail cell.
Christine Hall, an emergency room doctor based in Vancouver, testified Monday at an inquiry into Hyde’s Tasering and subsequent death 30 hours later inside a provincial jail in the Halifax area in November 2007.
Hall, a researcher with the Canadian Police Research Centre, says the “constant and repetitive nature” of Hyde’s behaviour was one strong clue that the diagnosed paranoid schizophrenic was suffering from a condition known as excited delirium.
In Hyde’s case, surveillance videotapes show him constantly pacing in his cell for hours on end in an unchanging pattern.
Hall says this behaviour suggests Hyde was in a highly agitated state — a clear signal that he was suffering from excited delirium.
After Hyde’s death a medical examiner concluded that the cause of death was excited delirium, a sometimes fatal condition that is also marked by incoherence, extraordinary strength, profuse sweating and suddenly intense and violent behaviour.
Hyde, a 45-year-old musician, had a long history of paranoid schizophrenia, a condition that can be an underlying cause of excited delirium.
Last year, the inquiry was told that Halifax police are training officers to better defuse volatile situations with the mentally ill before having to resort to the use of a Taser.
The officer responsible for training police on the use of force said last year that he expects new training guidelines will emphasize that people displaying signs of excited delirium should be treated as medical emergencies in need of immediate attention.
Hyde was arrested following a complaint of domestic assault. He was taken to police headquarters, where he was Tasered multiple times after becoming agitated as officers tried to fingerprint him. He died the following day at the correctional facility.
The inquiry is looking at how police, health and corrections officials treated Hyde, who was off his medications and had been acting erratically leading up to his death.